Your Questions Answered on Polycythemia Vera
Dr. Mesa is the Director at UT Health San Antonio Cancer Center, where he is committed to improving therapies and quality of life for patients with polycythemia vera, and other myeloproliferative neoplasms.
Ruben A. Mesa, MD recently participated in the CancerConnect guest moderator series on myeloproliferative neoplasms (MPN). Dr. Mesa answered your questions about polycythemia vera, essential thrombocythemia and myelofibrosis in the MPN Support Community on CancerConnect. CancerConnect is a safe and private online support community for cancer patients and caregivers.
Join us in the MPN Support Community on CancerConnect to view the entire Ask the Expert session with Dr. Mesa.
Question about JAK2 Status: My diagnosis seems to have changed, Firstly, it was said that I have Polycythemia Vera, but no JAK2 was detected, now my last letter from my hematologist stated I was JAK 2 positive now. Do you know why this could happen?
Dr. Mesa’s Response: The blood tests for JAK2 have improved over time so it is found that we are now finding some individuals with low level of JAK2 positivity that did not have it in the past. This may represent a change in the lab test as opposed to a change in your disease itself. Join this conversation here.
Question about Symptom Management: I have PV and ET, Jak2V617F positive. My bones ache terribly and my itchiness is bad too. How can I reduce these symptoms?
Dr. Mesa’s Response: It sounds like you are having difficulty with symptoms with your JAK2 mutated polycythemia vera. For this, there would be potential therapies with either standard cytoreductive therapy such as interferon and the MPD Research Consortium studies or there are JAK2 inhibitor trials which are ongoing, the current one being with Momelotinib in patients with polycythemia vera. In the future, there may well be FDA approval for Jakafi in polycythemia vera and at that time that might become a consideration. Join this conversation here.
Question about Skin Symptom: I was diagnosed about 2 years ago with MPN unclassified. I do not appear to be having many symptoms, however, I have many small mauve/purple dots/spots, and also sporadic larger red spots, are these a characteristic of this disorder or is it not connected?
Dr. Mesa’s Response: It is difficult to comment on skin changes by an e-mail question but there are times that patients with diseases such as an MPN can have skin-related changes whether they be painful such as erythromelalgia or even infiltration of other cells. I would recommend you visit with a dermatologist and have these evaluated. Join this conversation here.
Question about Treatment Options: My husband was diagnosed with ET about 3 years ago. According to our new hematologist, it has progressed to PV. His CBC is elevated with HCT 60,000. His platelets are now 1,400,000. He is unable to take hydroxyurea due to severe adverse reaction of high fevers and flu symptoms. Anagrelide caused severe headaches and now he is going for a phlebotomy weekly to reduce HCT (but may not help the high platelets). The hematologist is hoping to get him on Jakafi. My husband chose not to treat for 3 years after the medications made him sick but now he is 67, no major risk factors (he is thin, eats well, non-smoking). We are concerned about high risk for CVA, Cardiac events etc. He used to be very active, now he is tired all the time, has severe headaches, gout symptoms and weight loss along with itchy skin. What treatment options should we consider next, including clinical trials? Also, holistically are there any herbal things that may help? What about diet?
Dr. Mesa’s Response: Overall, it seems that your husband has P vera and has failed hydroxyurea and is having difficulties. It is unwise for me to recommend specifically which therapy to have in the setting of an e-mail question; that being said, I do think that medications certainly should be considered and be a discussion for your husband. Jakafi, which your husband’s physician has mentioned, has been the subject of clinical trials and most recently we did report on the response study of people like your husband who did seem to benefit. This may well become FDA approved in the future and certainly your physician can try to get approval from your insurance company to cover in the off study setting at the current time. Additionally, there are ongoing clinical trials of JAK2 inhibitors in patients with PV, most specifically one with Momelotinib which is ongoing with a variety of national sites and that might be a consideration. Join this conversation here.
Question about Charcoal and Chlorophyll: Do charcoal and chlorophyll help PV? Is it safe to take?
Dr. Mesa’s Response: I am afraid I am unaware of specific information regarding charcoal and chlorophyll in patients with polycythemia vera. I am not aware of any formal studies looking at this as therapy for polycythemia vera. That is not to say that there may not be benefits, there is just no scientific analysis that I can refer to. Join this conversation here.
The Ask the Expert Guest Moderator is not intended to be a substitute for healthcare professional medical advice, diagnosis, or treatment. Speak to your healthcare provider about any questions you may have regarding your health.
Copyright © 2018 CancerConnect. All Rights Reserved.